Alert archive / South Dakota / River Flood Warnings in 2019

River Flood Warning 240, NWS Sioux Falls, SD

July 9, 2019Yankton County, South Dakota

NWS Sioux Falls, SD issued this river flood warning at Jul 9, 2019, 9:49 AM CDT for Yankton County, South Dakota. It took effect at Jul 14, 2019, 4:00 AM CDT. It was in force for 15 days.

The area

The counties it named.

The facts

Issued
Jul 9, 2019, 9:49 AM CDT (14:49 UTC)
In effect from
Jul 14, 2019, 4:00 AM CDT
Expired
Jul 29, 2019, 6:53 AM CDT
In force
15 days
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
Minor

County Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 84 km from the middle of the area, began a volume at 14:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point James River near Yankton (YNNS2). The gauge peaked at 15.30 ft at Jul 20, 2019, 8:00 PM CDT.

actionminormoderate101507/0907/1007/1107/1207/1307/1407/1507/1607/1707/1807/1907/2007/2107/2207/2307/2407/2507/2607/2707/2807/2907/30
Action stage
10 ft
Minor stage
12 ft
Moderate stage
16 ft
Major stage
21 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06478513, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Jul 9, 6:39 AM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Jul 9, 6:39 AM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
639 AM CDT Tue Jul 9 2019

.SHORT TERM...(Today and Tonight)
Issued at 356 AM CDT Tue Jul 9 2019

Another humid and muggy day expected, with showers and thunderstorms
mainly impacting the area during the morning hours. Ongoing swath of
showers and thunderstorms will continue to stream northeast through
late morning. Surface low pressure deepens over southern North
Dakota this morning, with the showers and thunderstorms slowly
exiting to the east ahead of the slow moving cold front. While
MUCAPE values remain around 1000 j/kg, shear is weak and expected to
limit the threat for severe weather with this complex. A few
stronger storms could briefly contain small hail and gusts to 40 mph.

Expect a break in the showers and storms midday, however
destabilization this afternoon will likely lead to additional
scattered shower and thunderstorm development east of I-90 in the
early afternoon, and mainly across southwest Minnesota in the late
afternoon. CAPE could manage to reach 1500 j/kg again, with shear
increasing in the afternoon to around 30 kt. An isolated strong to
severe storm will again be possible with hail up to half dollars and
gusts to 60 mph before the wave exits the area this evening.

The remainder of tonight will be mostly clear, with breezy west to
northwest winds arriving behind the exiting low. The return of a
drier airmass will drop dewpoints from the upper 60s and lower 70s
into the upper 50s overnight. Lows will be in the low to mid 60s.

.LONG TERM...(Wednesday through Monday)
Issued at 356 AM CDT Tue Jul 9 2019

Breezy winds turn northwest on Wednesday, gusting to 35 or 40 mph
during the afternoon. Skies remain mostly sunny, but cooler
temperatures and dewpoints will feel more comfortable. Highs will be
in the mid 70s to near 80.

Upper level ridging quickly rebounds over the High Plains on
Thursday and Friday, with southerly winds tapping into warmer and
more humid weather. Warming trend leads to highs in the upper 80s to
mid 90s, with dewpoints into the upper 60s. Expect heat index values
in the 90s, and near the century mark for some areas. A wave riding
the ridge may bring a chance of storms Thursday night, however the
ECMWF and NAM remain dry during this time, instead focusing on
Friday night instead.

Ridge flattens to more of a quasi-zonal pattern this weekend, but
models become even more inconsistent in the timing and track of any
waves. The heat also continues this weekend into the early portion
of next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 633 AM CDT Tue Jul 9 2019

Band of rainfall with embedded thunderstorms will continue to
slowly lift northeast through the forecast area today. MVFR
ceilings and visibility will briefly accompany the rainfall, but
should improve this afternoon as the rain exits the area. Isolated
to scattered storms will be possible again in the afternoon,
mainly east of I-29 and in south central SD near the Missouri
River. A front sags across the region today, shifting winds to the
west or west-northwest and will gust to 20 or 25 kt at times.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Jul 9, 4:41 AM CDT, 5 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
441 AM CDT Tue Jul 9 2019

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-100945-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
441 AM CDT Tue Jul 9 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

A few strong to marginally severe storms will be possible mid
afternoon into the early evening, mainly east of I-29. Hail to
half dollar size and gusts up to 60 mph will be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 9:49 AM CDTRiver Flood WarningFSDMinnehaha27 days
Jul 9, 10:40 AM CDTRiver Flood WarningFSDMinnehaha21 days

Nearby

River Flood Warnings in South Dakota, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.